NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 19, 1:13 AM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Apr 19, 1:13 AM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
Issued by National Weather Service New York NY
213 AM EDT Tue Apr 19 2022
.SYNOPSIS...
A potent storm system moves from the mid-Atlantic coast to the
interior Northeast states, bringing strong winds, heavy rain with
light accumulating snow at higher elevations, as well as minor
coastal flooding overnight tonight into Tuesday morning. Improving
conditions Tuesday afternoon. Blustery and dry weather then prevail
until Thursday with a late week warming trend. Seasonable and dry
conditions then return for the weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1020 PM UPDATE...
Forecast is very much on track. Did lower the dew points and
lowered the temps above 1000 ft. With dew points in the mid 20s,
there will be impressive wet bulb cooling. Along with 925-850mb
speed convergence against the spine of the Berkshires, good
mid- level frontogenesis will lead to a good front-end thump
with snowfall rates of one inch or higher during precipitation
onset before changing over to sleet and then rain. Already
received reports of snow in southwest VT. Winter Weather
Advisory still looks good for western Franklin county. Wind
headlines and Coastal Flood Statement look good as well.
PREVIOUS DISCUSSION...
720 PM Update:
Conditions continue to gradually deteriorate associated with
developing/organizing cyclone near the mouth of the Chesapeake
Bay in VA/MD. Obs and satellite data indicate a dense canopy of
high clouds having already overspread SNE, with winds becoming
SE around 10-15 mph.
Main change with this update was to slow down the arrival of
precip by a few hours, likely not arriving into our western
counties until 9-10 PM. Precip shield is eroding due to
significant mid to low-level dry air. Expect lowering clouds,
increasing SE/ESE winds and steady rains spreading across most
of SNE around or just after midnight. While we weren't
forecasting that much snow across the higher terrain, that
we'll lose some of the initial precip slug to saturation/wet-
bulbing and 18z guidance shifting the low track over the eastern
slopes of the Berkshires, that could warrant future adjustments
downward but will defer to the 00z guidance and trends before
making changes.
Strong winds develop overnight across especially coastal SE MA.
While the strongest low-level jet (950 mb jet of 75 to 80 kt
Cape and Islands per 18z NAM) stays mostly locked in the
inversion, heavier showers in lockstep with the jet could
transport stronger gusts down to surface level. Though there is
some lightning just offshore of the mid-Atlantic states, NAM
progs show limited instability is sourced above thermal
inversion by the time the heavier rain arrives. Still feel high
wind warning is justified given strength of the jet, strong
pressure falls and the potential for momentum transport due to
embedded convective showers or occasional lightning.
Expect wind-driven downpours for most of SNE for the overnight.
Lows will happen just after rain arrives, then begin a slow rise
for the overnight.
Previous discussion and highlights:
Highlights
* Potent Spring storm moves through much of southern New England
tonight. This will bring strong to damaging winds, heavy rain,
a few rumbles of thunder and minor accumulating snow for parts
of the region.
A trough over the central Great Lakes will dig into the eastern
Great Lakes by early Tuesday, remaining negatively tilted
through this period. A coastal storm will develop across eastern
VA/MD and lift into the Mid Atlantic this evening. The low will
track across western portions of southern New England/Hudson
River into early Tuesday morning.
Main changes in the latest update was to increase wind
speeds/gusts and decrease snowfall amounts a bit across the
higher terrain.
Winds...
Biggest concern for this upcoming system is the strong to
damaging wind gusts especially along coastal locations as the
system intensifies as it lifts across the Mid Atlantic into
southern New England late tonight. A potent 50-90+ kt SE/SSE
low level jet will lift into southern New England late tonight
into early Tuesday morning. Should see the wind/gusts ramp up
this evening, but really get cranking after midnight. Some
uncertainty how much of this mixes down per NAM/GFS/RAP soundings
and warm SSE/SE flow over the cold ocean waters. Given the
heavier precip moving through and potential thunder risk, think
that won't be too difficult to mix down at least 40-60 percent
of the low level jet. If we can tap into some more of the jet
than currently anticipated then gusts will be too low. Think
that the current High Wind Warnings and Wind Advisories look
good, so did not make any changes. Leaned toward the NAM-4km
and HRRRE guidance for wind speeds/gusts.
QPF/Snowfall...
No major adjustments to the QPF and essentially mixed the latest
NERFC and WPC guidance. Will have a fairly widespread swath of
roughly 1-1.5 inches. Think that most of this will fall as an
fgen band lifts across the region late tonight. One potential
concern when it comes to the QPF and snowfall forecast is that
we are quite dry in the lower levels, so it may take a bit for
the precip to get started. This could eat away at some QPF/snow.
Due to this in combination with a slightly further westward
track, lowered snowfall totals a bit across the higher terrain.
Think that there will be too much warm air to overcome across
the ORH hills and any accumulating snow will be found across the
higher terrain of the Berkshires. Along with the heavier precip
thinking that the vast majority of the snow will fall as that
fgen band moves through late tonight. HREF does indicate that
there are some 1" per hr probabilities, but this should be quite
short lived given how quickly the band will be lifting through.
This will also be fighting warmer air advecting in across the
Berkshires as the low lifts in toward Tuesday AM. Not out of the
question there could be some snow covered roads resulting in
slippery travel for those AOA 1500 ft AGL. Expect to see any
snow becoming all rain toward daybreak.
Thunder potential...
Do have the risk of some thunderstorms across portions of the
south coast, but especially the Cape/Islands as the core of the
low level jet lifts into and through eastern areas. Will have
PW around 1-1.5 inches across eastern areas with a few hundred
J/kg of MUCAPE available. As mentioned about any thunderstorms
that develop will enhance the risk of bringing down stronger
gusts from the low level jet lifting through. Will need to
closely monitor this as storms move through.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 AM WEDNESDAY/...
Highlights
* Steady rains taper off early on Tuesday, but there will be
the risk of spotty showers across much of the interior
throughout the day along with gusty winds.
* Dry and quiet weather Tuesday night, but still breezy.
Negatively tilted trough over the eastern Great Lakes lifts into
southern New England on Tuesday. The trough lifts into northern
New England/Quebec Tuesday night. The strong low will lift out
of southern New England Tuesday morning into Quebec/northern New
England by the afternoon. Will be under cold cyclonic flow, so
there may be some spotty showers especially across the interior
on Tuesday.
Tuesday...
As the low lifts into northern New England early on Tuesday will
see steady rains quickly taper off especially across eastern
areas as drier air punches in. Can see this really clearly in
guidance low/mid level relative humidity guidance. For most will
be a dry day, but think that there will be spotty showers as the
500 hPa trough lifts over the region. Temperatures aloft will be
in the -25 to -30 degree Celsius range. Even if there aren't
any rain showers we should have a fair amount of cloud cover
across the region. There is actually 0-100 J/kg of MUCAPE
available across the interior and don't think it is completely
out of the question there is some graupel if more vigorous
showers develop.
On top of the spotty rain showers will be quite gusty across
southern New England due to the deep system exiting. This will
bring a tight pressure gradient along with the boundary layer
mixing to roughly 700 hPa per the RAP/GFS/NAM guidance. Aloft
in this layer expect some 30-40 kt winds, but given flow will
shift to the W/WSW should be able to mix down a lot more of
these winds. Did need to bump the gusts up toward the higher end
of guidance to capture this, but may actually need to be
increased in future updates. Temperatures will be around
seasonable with highs in the 50s.
Tuesday night...
Dry and quiet weather expected as high pressure begins nudging
in from the Mid Atlantic. The pressure gradient remains tight,
so will still be breezy overnight, which will keep up temps.
Lows will generally be in the 30s across the region.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights:
* Blustery and dry Wed, chilly night Wed night.
* Dry frontal passage later Thurs, with brief warming trend late in
the week.
* Seasonable and dry for the weekend. Coastal sea breezes likely.
Details:
Wednesday through Wednesday Night:
High pressure will ridge into SNE into Wed with easing NW pressure
gradient as we move through the day. Expect dry weather with
abundant sunshine, however fairly blustery conditions should prevail
for most of the day. Temps seasonable to slightly cooler than
normal, highs in the 50s.
Still looking at a rather chilly Wednesday night as NW winds become
light with modest increase in high clouds toward early Thursday
morning. Good radiational cooling with low temperatures being mostly
based on MOS. This brings lows in the 20s to near freezing across NW
MA, low-mid 30s for eastern CT and the I-495 corridor in MA, with
upper 30s elsewhere. Will mention the frost/freeze program becomes
active for northern CT, RI, southeastern and coastal eastern MA on
Wednesday night (for the morning of April 21st), and lows in some of
these forecast zones could be cold enough for frost/freeze
headlines.
Thursday into Friday Night:
We get into a warming trend for late in the week with SW flow ahead
of a northern-stream upper trough and associated cold front. Partly
to mostly cloudy, but generally dry on Thursday with highs in the
50s to lower 60s. Looks to be a mainly dry frontal passage on Thurs
night with clearing skies and seasonable to slightly above normal
lows in the 40s to near 50F.
High pressure builds in on Friday behind the front from Ontario.
With W/NW flow allowing for adiabatic downsloping, highs on Friday
should be into the 60s and a few areas near 70 could be achievable.
The Weekend:
Still looking at high pressure both surface and aloft for the
weekend, supporting dry weather. With a shot of colder air moving
into Nova Scotia associated with a digging SE moving shortwave
trough, should have a couple of days of sea-breezes/backdoor fronts
near the eastern MA coast. Temperatures otherwise seem seasonable to
slightly above normal.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
06Z TAF Update:
Overnight: High confidence in trends, moderate in timing.
Conditions deteriorate to IFR/LIFR as moderate to heavy rain
continues to overspread the region. Low prob of TS for PVD and
Cape airports after 07Z but RA/+RA should predominate. Expecting
some accumulating snow across the higher elevations above 1500
ft, but should not impact any terminals. Gusts 30-45 kt
developing along the coast and a period of 50-55 kt gusts across
the Cape terminals through 10Z-13Z.
Tuesday...High confidence in trends, moderate in timing.
MVFR to LIFR conditions to start gradually improving to VFR by
roughly 18Z. Think that there could be some spotty rain showers
with perhaps some graupel across the interior during the
afternoon. Not out of the question there could be some MVFR ceilings
across the Berkshires along with these showers. SE/S winds to start
quickly shifting to the SW by mid morning. Will have speeds of winds
15-20 kt with gusts of 25-35 kt.
Tuesday night...High confidence.
VFR with SW winds shifting to the W at 10-15 kt. Still may have
some 20-25 kt gusts.
KBOS TAF...High confidence in TAF. Strongest ESE gusts to 40-45
kt between 08Z-12Z coincident with heavy rain.
KBDL TAF...High confidence in TAF.
Outlook /Wednesday through Saturday/...
Wednesday: VFR. Breezy.
Wednesday Night: VFR.
Thursday through Friday Night: VFR. Breezy.
Saturday: VFR.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
* Storm and Gale Warnings previously hoisted remain in effect
tonight into early Tuesday.
Tonight...High confidence.
Winds increasing out of the E/SE as low pressure lifts into
western MA/eastern NY. A strong low level jet lifts across our
waters, which will bring increasing E/SE winds with gusts 35-45
kt developing late tonight through the overnight. Gusts of
50-55 kt are likely over the eastern waters late tonight to just
before daybreak Tuesday. Could see some thunderstorms across the
southern and eastern waters late. Not completely out of the
question the Storm Warning needs to be expanded for portions of
the southern waters, but held off for now as appears to only be
for roughly 1-2 hrs. Seas building to 12-15 ft over southern
and eastern outer waters.
Tuesday and Tuesday night...High confidence.
Winds switch to the SW, diminishing to gale force for most by
early afternoon by mid to late morning and then Small Craft
criteria by late afternoon/early evening. Rough seas with 4-7
ft across the inner waters and 8-12 ft across southern and
eastern outer waters. Seas diminishing to 2-4 ft for the inner
waters and 6-9 ft for the outer waters Tuesday night.
Outlook /Wednesday through Saturday/...
Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Rough seas up to 10 ft.
Wednesday Night through Friday Night: Winds less than 25 kt.
Seas up to 5 ft.
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft.
&&
.TIDES/COASTAL FLOODING...
The combination of high astro tides, strong winds and surge have
opted to hoist a Coastal Flood Statement across portions of our
eastern waters. Per Stevens Institute guidance the peak of the
storm surge (around 2 ft) looks to occur roughly with Tuesday
AM low tide, so well after this high tide cycle. This will
result in more widespread splashover to pockets of minor coastal
flooding for Plymouth and Boston points north into Cape Ann.
The Tue afternoon high tide is lower and winds will have
already shifted to SW with decreasing surge, so am not
expecting any flooding during the Tue afternoon high tide.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
AVIATION...99
Hazardous weather outlook, Apr 19, 3:14 AM EST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
414 AM EDT Tue Apr 19 2022
CTZ002>004-MAZ003>006-008>014-017-026-RIZ001>004-200815-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Northern Bristol MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-
415 AM EDT Tue Apr 19 2022
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ002-200815-
Western Franklin MA-
415 AM EDT Tue Apr 19 2022
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for western Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ007-015-016-018>021-RIZ005>008-200815-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Bristol RI-Washington RI-Newport RI-Block Island RI-
415 AM EDT Tue Apr 19 2022
...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, northern
Rhode Island and southern Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ022>024-200815-
Barnstable MA-Dukes MA-Nantucket MA-
415 AM EDT Tue Apr 19 2022
...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for southeastern Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ235-237-256-200815-
Rhode Island Sound-Block Island Sound-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
415 AM EDT Tue Apr 19 2022
...GALE WARNING IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231>234-251-254-255-200815-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
415 AM EDT Tue Apr 19 2022
...STORM WARNING IN EFFECT UNTIL 10 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ250-200815-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
415 AM EDT Tue Apr 19 2022
...STORM WARNING IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-236-200815-
Boston Harbor-Narragansett Bay-
415 AM EDT Tue Apr 19 2022
...GALE WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/nwsboston
You can follow us on Twitter at
@NWSBoston